by Kazeem Olalekan

Attention has just been drawn to the Drug Safety Update on Febuxostat (Adenuric) via the PJOnline website. In summary, there have been rare but serious reports of hypersensitivity reactions, including Stevens-Johnson syndrome and acute anaphylactic shock, with febuxostat (Adenuric). Febuxostat must be stopped immediately if hypersensitivity occurs, and must not be re-started in patients who have ever developed a hypersensitivity reaction to febuxostat.

The Safety Update provide the following advice to healthcare professionals:

  • Febuxostat treatment should be stopped immediately if signs or symptoms of serious hypersensitivity reactions occur – early withdrawal is associated with a better prognosis
  • If a patient has ever developed a hypersensitivity reaction with febuxostat, including Stevens-Johnson syndrome, febuxostat must not be re-started at any time
  • Most cases of hypersensitivity to febuxostat occur during the first month of treatment
  • Patients should be advised of signs and symptoms of severe hypersensitivity or Stevens-Johnson syndrome. These include: infiltrated maculopapular eruption; generalised or exfoliative rashes; skin lesions; facial oedema, fever, haematologic abnormalities such as thrombocytopenia, a single or multiple organ involvement (liver and kidney including tubulointerstitial nephritis), progressive skin rashes associated with blisters or mucosal lesions and eye irritation
  • A prior history of hypersensitivity to allopurinol and/or renal disease may indicate potential hypersensitivity to febuxostat

….and I only dispensed the product to one of my patients last Saturday. I will now find that patient and impart this caution….without scaring them of course!

Leave a comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.